First published on ScienceDaily.com
Aging men with low testosterone levels who take testosterone replacement therapy (TRT) are at a slightly greater risk of experiencing an ischemic stroke, transient ischemic attack (TIA), or myocardial infarction, especially during the first two years of use, reports a study appearing in The American Journal of Medicine, published by Elsevier. The findings confirm concerns voiced by many health agencies about the potential risks associated with the treatment.
The study analyzed a large database of electronic medical records of patients enrolled in primary care practices in the United Kingdom and formed a cohort of 15,401 men, aged 45 years or older, with low testosterone levels (hypogonadism). Users of TRT had a 21 percent greater risk of cardiovascular events compared with nonusers, corresponding to an additional 128 events. The increased risk appears to be transient, declining after two years of TRT use, which the investigators attribute to a phenomenon called “depletion of susceptibles.”
“Our findings show that the use of TRT was associated with an increased risk of stroke, TIAs, or cardiac arrest during the first two years of use,” noted Christel Renoux, MD, PhD, Centre for Clinical Epidemiology, Lady Davis Institute for Medical Research, Jewish General Hospital; and Departments of Epidemiology, Biostatistics, and Occupational Health, and Department of Neurology and Neurosurgery, McGill University, Montreal, QC, Canada. “There is limited evidence on the long-term clinical benefits of TRT to effectively treat the modestly declining levels of endogenous testosterone levels of aging but healthy men. We strongly recommend that clinicians proceed with caution when considering prescribing TRT and first discuss both the potential benefits and risks with patients.”
Please read the full article here.